Heavy Rain, Pope
- When
- May 10, 10:00 PM CST to May 11, 12:15 AM CST
- Where
- Pope County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.413, -88.562 (the zone’s center; the record gives no point)
Thunderstorms containing very heavy rain caused some road flooding. In Pope County, water was over Routes 145 and 146.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms containing very heavy rain caused some road flooding. In Pope County, water was over Routes 145 and 146. Numerous streets and county roads in Johnson County had water over them. Street flooding was reported in Alexander County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 1:50 PM CST, 8 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 250 PM CDT SAT MAY 10 2003 SIGNIFICANT WX EPISODE SLATED FOR THE EVENING AND OVERNIGHT HOURS IN THE PAH FORECAST AREA. LATE MORNING SPC DISCUSSION SUGGESTED THAT SUPERCELLS WILL LIKELY BE THE PRIMARY MODE OF SEVERE WEATHER INTO THE CWA...WITH A TRANSITION TO A SQUALL LINE FURTHER TO THE EAST INTO THE OVERNIGHT HOURS. GIVEN THE HIGH RISK COVERAGE TODAY...I HAVE TO DECIDED TO ADD MENTION OF ISOLATED TORNADO POTENTIAL IN EACH ZONE GROUP...IN ADDITION TO DAMAGING WINDS AND HEAVY RAINFALL. SATELLITE PICTURES...GOES/RUC MODEL SOUNDINGS...UPPER AIR ANALYSIS INDICATED MODERATE INSTABILITY ALONG THE NORTHERN END OF THE PAH FORECAST AREA...WITH A WEAK THERMAL TROUGH AND HIGH THETA-E AIR POISED ACROSS WRN KY. THERE WILL BE NO SHORTAGE OF HIGH THETAE AIR...SO MAIN FACTOR FOR INSTABILITY WILL SHARPER LAPSE RATES AND WIND SHEAR DEVELOPING WITH JET MAX ROTATING AROUND BASE OF TROUGH IN THE WRN U.S. EXPECT THE THUNDERSTORMS TO ACCELERATE QUICKLY OUT OF THE CWA AFTER 06-08Z...WITH COOLER AND DRIER AIR MOVING IN. DRY WEATHER SHOULD CONTINUE AFTER TONIGHT INTO WEDNESDAY. THE NEXT SYSTEM WILL MOVE AND DEEPEN IN NWLY FLOW...WITH A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY. I DECIDED TO LEAVE LINGERING SHOWER CHANCE INTO EARLY SATURDAY AS UPPER LOW IS PROGGED TO PERSIST OVER THE OHIO VALLEY. .PAH...NONE. SMITH
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1211 PM CDT SAT MAY 10 2003 ...SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS ACROSS THE FOUR STATE REGION LATER TODAY AND TONIGHT. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT...BETWEEN 1000 PM AND 300 AM. ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE EXPECTED...SOME OF WHICH WILL PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WIND. MEANWHILE...FOR THE REST OF THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED...MAINLY OVER SOUTHERN ILLINOIS AND SOUTHWEST INDIANA AND NORTHWEST KENTUCKY. A FEW OF THESE STORMS COULD PULSE UP AND BECOME SEVERE...WITH HAIL AND WIND THE MAIN THREATS. THE SEVERE WEATHER SHOULD BE OVER...WITH THE EASTWARD DEPARTURE OF THE FRONT...PRIOR TO SUNRISE SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS NEXT WEEK...MAINLY MID TO LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATER TODAY AND TONIGHT.
MOZ100-107>109-102315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 513 PM CDT SAT MAY 10 2003 ...TORNADO WATCH NUMBER 342 REMAINS IN EFFECT UNTIL 900 PM CDT... STRONG TO POTENTIAL SEVERE THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST BETWEEN 45 AND 50 MPH OVER SOUTHERN MISSOURI AND NORTHWEST ARKANSAS. AT 510 PM...AN ISOLATED THUNDERSTORM...WITH SEVERE POTENTIAL...IS EXPECTED TO MOVE NEAR THE WESTERN EDGE OF CARTER COUNTY AROUND 600 PM. PERSONS LIVING IN FREEMONT...VAN BUREN AND EASTWOOD SHOULD MONITOR THE APPROACH OF THIS STORM AND PREPARED TO SEEK SHELTER IF WARNINGS ARE ISSUED LATER TODAY. FURTHER TO THE SOUTH...ADDITIONAL STORMS COULD MOVE INTO WESTERN RIPLEY COUNTY BETWEEN 5 AND 6 PM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO FOR ANY FURTHER STATEMENTS ON THIS DANGEROUS WEATHER SITUATION. SMITH
MOZ076-086-087-100-107>112-114-110300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 848 PM CDT SAT MAY 10 2003 ...TORNADO WATCH 349 IN EFFECT UNTIL 200 AM CDT... AT 845 PM CDT...DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS OVER SOUTHEAST MISSOURI...GENERALLY FROM GREENVILLE SOUTH TO SOUTHWEST BUTLER COUNTY AND AREAS WEST. MOVEMENT OF THIS ACTIVITY WAS NORTHEAST AT 50 TO 55 MPH. THROUGH 1000 PM...THE ACTIVITY WILL CONTINUE TO PUSH NORTHEAST...IMPACTING THE COMMUNITIES OF MARBLE HILL...GRASSY...QULIN...AND DEXTER. WIND GUSTS OF 35 TO 45 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE WITH THESE STORMS. PRESLEY
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351463, 5351464, 5351465.